Skip to main content
ASK AN EXPERT
Got a question about a health story in the news or a health topic? Here's your chance to get an answer. Send us your questions about general health topics, diet and fitness and mental health. If your question is chosen, it could be featured on CNN.com's health page with an answer from one of our health experts, or by a participant in the CNNhealth community.




* CNN encourages you to contribute a question. By submitting a question, you agree to the following terms found below.
You may not post any unlawful, threatening, libelous, defamatory, obscene, pornographic or other material that would violate the law. By submitting your question, you hereby give CNN the right, but not the obligation, to post, air, edit, exhibit, telecast, cablecast, webcast, re-use, publish, reproduce, use, license, print, distribute or otherwise use your questions(s) and accompanying personal identifying and other information you provide via all forms of media now known or hereafter devised, worldwide, in perpetuity. CNN Privacy Statment.
Thank you for your question!

It will be reviewed and considered for posting on CNNHealth.com. Questions and comments are moderated by CNN and will not appear until after they have been reviewed and approved. Unfortunately, because of the voume of questions we receive, not all can be posted.

Submit another question or Go back to CNNHealth.com

Read answers from our experts: Living Well | Diet & Fitness | Mental Health | Conditions

Expert Q&A

  • Share this on:
    Share
  • E-mail
  • Save
  • Print

What antidepressants help serotonin syndrome sufferers?

Asked by Jayden Harlow, Los Angeles, California

Open quote
Close quote

Can you suggest alternatives for depression sufferers who have experienced serotonin syndrome? I've suffered from dysthymia and major depressive episodes for my entire life. Until recently, I controlled my depression through strenuous exercise, but returning to graduate school forced me to try antidepressants for the first time. After having adverse reactions to five different SSRIs, I was recently diagnosed with serotonin syndrome. Most of the information I've found talks about treating the syndrome itself but says nothing about what to do next.

Expert Bio Picture

Mental Health Expert Dr. Charles Raison Psychiatrist,
Emory University Medical School

Expert answer

Dear Jayden,

Sorry to hear about your troubles, but fortunately, there is a simple answer to your dilemma that is likely to help you. The answer is: Try an antidepressant that does not have appreciable serotonin activity. The most obvious choice in this regard would be bupropion (brand name Wellbutrin), an antidepressant that affects the norepinephrine and dopamine systems, but leaves serotonin untouched. Another option would be an older antidepressant called desipramine (brand name Norpramin). For most people, this medication will have more side effects than bupropion, but for some people, it is remarkably effective and easy to take.

If neither of these medications works or is tolerable, you have a couple of other options. There is an antidepressant called reboxetine, which never made it to the U.S. but is widely used in Europe and Canada. Reboxetine works entirely through the norepinephrine system and has no direct effects on serotonin whatsoever. You wouldn't be the only person in the U.S. getting this drug from overseas or Canada if you and your physician decided it was worth a try.

The usefulness of my final medication option depends on what you mean by serotonin syndrome. This phrase has been used to describe a wide range of symptoms, from mild discomfort to death. Mild serotonin syndrome merges imperceptibly into what I would just call serotonin side effects. These often include jitteriness, headaches, difficulty sleeping at night with somnolence during the day, upset stomach and anxiety. At the far extreme, serotonin syndrome describes a lethal condition in which body temperature goes up to 110 degrees Fahrenheit.

If you are having difficulty with milder symptoms, another antidepressant medication that might work for you is mirtazapine (brand name Remeron). This medication affects serotonin, but affects a wide range of serotonin receptors in addition, with the result that most people have far fewer serotonin-induced side effects. But there is a downside -- mirtazapine can make people gain significant weight, so you would need to balance this into the equation.

Finally, many people who cannot tolerate SSRIs find that if they start at very low doses and go up very, very slowly, they are able to eventually do well with full doses of medications that they found unbearable when started at higher doses. So if your clinician has been starting you at doses like 20 milligrams a day of fluoxetine, citalopram (brand name Celexa) or paroxetine (brand name Paxil), 50 milligrams a day of sertraline (brand name Zoloft) or 10 milligrams a day of escitalopram (brand name Lexapro), you might discuss with him or her the possibility of starting at a quarter of these doses and going up gradually.

Hope one of these options works for you!

More Q&A

  • CNN's Medical UnitCNN's medical unit brings you the best experts available to answer your questions about current events and health issues that matter most to you.
Expert: Did 'Kony' director have 'manic episode?'asked by: By Dr. Charles Raison, Special to CNN; (CNN)
Do homeopathic treatments for ADHD work?asked by: Asked by Suzie;
Are mood swings a sign of depression?asked by: Asked by Jeffery T. Johnson; San Diego, California
Quick Job Search
keyword(s):
enter city:

CNN Comment Policy: CNN encourages you to add a comment to this discussion. You may not post any unlawful, threatening, defamatory, obscene, pornographic or other material that would violate the law. All comments should be relevant to the topic and remain respectful of other authors and commenters. You are solely responsible for your own comments, the consequences of posting those comments, and the consequences of any reliance by you on the comments of others. By submitting your comment, you hereby give CNN the right, but not the obligation, to post, air, edit, exhibit, telecast, cablecast, webcast, re-use, publish, reproduce, use, license, print, distribute or otherwise use your comment(s) and accompanying personal identifying and other information you provide via all forms of media now known or hereafter devised, worldwide, in perpetuity. CNN Privacy Statement.

The information contained on this page does not and is not intended to convey medical advice. CNN is not responsible for any actions or inaction on your part based on the information that is presented here. Please consult a physician or medical professional for personal medical advice or treatment.